Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS Tucson, AZ

July 18, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 1:50 PM MST for Cochise County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 1:50 PM MST (20:50 UTC)
Expired
Jul 18, 2006, 2:17 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 182050
SVRTWC
AZC003-182130-
/O.NEW.KTWC.SV.W.0056.060718T2050Z-060718T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 230 PM MST

* AT 146 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF MULESHOE RANCH
  PRESERVE...OR ABOUT 24 MILES WEST OF WILLCOX...AND MOVING NORTHWEST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASCABEL

LAT...LON 3213 11024 3227 11010 3244 11023 3244 11045
      3230 11045

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 182117
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
214 PM MST TUE JUL 18 2006

AZC003-182124-
/O.CAN.KTWC.SV.W.0056.000000T0000Z-060718T2130Z/
COCHISE AZ-
214 PM MST TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY IS
CANCELLED...

AT 214 PM MST...THE THUNDERSTORM THAT PROMPTED THE SEVERE 
THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY HAD DIMINISHED 
IN INTENSITY AND WAS NO LONGER EXPECTED TO PRODUCE HIGH WINDS. 
THUS...THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3213 11024 3227 11010 3244 11023 3244 11045
      3230 11045

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:00 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 9:00 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST TUE JUL 18 2006

.SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO
KANSAS WILL KEEP SOUTHEAST ARIZONA IN A TYPICAL MONSOON FLOW PATTERN
THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND
MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN
PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS
EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE
OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO
BORDER.

&&

.DISCUSSION...THE LARGE INVERTED TROUGH WHICH GAVE US FITS THE PAST
SEVERAL DAYS IS NOW OUT NEAR 30N/121W. THE DEPARTURE HAS ALLOWED
SOME 300-200MB SPEED DIVERGENCE/STRETCHING DEFORMATION TO OPEN UP
OVER SE AZ AND NE SONORA THIS MORNING WHICH COULD HELP TSTMS GROW
UPSCALE INTO AN MCS OR TWO NEARBY...IF NOT OVERHEAD. A MESOSCALE
CONVECTIVE VORTEX /MCV/ WAS MOVING FROM SONORA TOWARD THE TOHONO
OODHAM NATION THIS MORNING. THE E FLANK OF A SIMILAR SYSTEM
YESTERDAY HELPED TO ENHANCE TSTMS OVER THE NORTHERN SIERRA MADRES.
THE E FLANK TODAY WILL EXTEND FROM SE PINAL...THROUGH KTUS...INTO E
SANTA CRUZ/W COCHISE. WE ALSO CONVENIENTLY HAVE A SUBTLE MOISTURE
DISCONTINUITY ALONG THE SAME GENERAL AXIS...WITH 60+ DEWPOINTS WEST
AND 50S EAST. IF TUCSONS DEWPOINT DOESN/T CRATER LIKE WE SAW OVER
THE WEEKEND...MODIFYING THE 12Z SOUNDING FOR 103/56 WOULD GIVE A
MEAN LAYER CAPE /MLCAPE/ NEAR 2000 J/KG. THATS CERTAINLY HIGH
ENOUGH FOR A BIG DAY. BUT THERE ARE TWO MINUSES WHICH ARE STOPPING
ME FROM RAMPING THINGS UP THIS AFTERNOON/EVENING...AT LAST FOR NOW.
ONE IS THAT THE CONTINUED ESE FLOW COULD FOR THE FOURTH DAY IN A ROW
ADVECT WARM 550-400MB AIR AND MUCH DRIER 850-650MB AIR INTO OUR CWA
DURING PEAK HEATING PER KEPZ AND MMCU SOUNDINGS. IF BOTH WERE TO
OVERSPREAD US YET AGAIN...OUR CAPE WILL END UP MORE LIKE 500 J/KG
THIS AFTERNOON. THE OTHER MINUS IS THAT OUR 0-6KM SHEAR HAS FALLEN
FROM 30-35KTS DOWN TO 15-20KTS. THAT MAY BE TOO WEAK TO ALLOW MUCH
ORGANIZATION. IF WE DO GET SOMETHING GOING...THOUGH...WE MAY HAVE A
GREATER HEAVY RAIN THREAT TODAY DUE TO THE SLOWER CELL MOTIONS...AND
THE SOMEWHAT WEAKER FLOW SHOULD REDUCE THE HOSTILE MID LEVEL WARM
ADVECTION/LOW LEVEL DRY ADVECTION. IN SUMMARY WE ARE THINKING A
SOMEWHAT MORE ACTIVE DAY THAN YESTERDAY...AND PROBABLY THE MOST
ACTIVE DAY SINCE FRI OVER THE E CWA WHICH HAS ESSENTIALLY BEEN
CAPPED SINCE THEN. GOING POPS REFLECT ALL OF THIS WELL...WITH AN
UPTICK SHOWN OVER THE ENTIRE CWA...5-10PCT ABOVE CLIMO W...AND
10-20PCT BELOW CLIMO EAST. IF WE SEE SOMEWHAT SLOWER STORM MOTIONS
MATERIALIZE...WE MAY UPDATE THE HWO TO INCLUDE A HEAVY RAIN THREAT
TO THE MIX.

INCOMING 12Z MODELS SHOW NO REAL SURPRISES...WITH A DECENT /SLIGHTLY
ABOVE CLIMO/ DAY POSSIBLE WED...FOLLOWED BY A DOWNTURN THU/FRI...
FOLLOWED BY A POSSIBLE UPTURN THIS WEEKEND. MORE ON THAT THIS
AFTERNOON.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 18 2006

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN
SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE
INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL
EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO
ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE
ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A
LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE
THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY
WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT
DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING
DOWNBURST WINDS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES
TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS
ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG
THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY
MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE
STABILIZES SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:48 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Jul 18, 3:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 18, 3:39 PM MSTDust Storm WarningTWC2 hr
Jul 18, 3:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 18, 4:13 PM MSTSevere Thunderstorm WarningTWCPima62 min
Jul 18, 4:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 18, 4:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min
Jul 18, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.